Coagulation

TIA often follows suboptimal anticoagulant therapy: study


A new snapshot of Australian patients with possible transient ischaemic attack and minor stroke (TIAMS) shows that less than 10% were taking anticoagulant therapy at the time of the event.

The study, which also found some patients quit their anticoagulation or antiplatelet medication in the month prior to their TIAMS event, highlights the need to optimise antiplatelet and anticoagulation therapy in patients with established vascular disease and atrial fibrillation, the researchers say.

The study included 613 patients with possible TIAMS, recruited from 16 general practices in the Hunter-Manning region of NSW between 2012 and 2016.

The authors said TIAMS accounted for about 40% of all cerebral ischaemic events and could precede fatal stroke and major cardiovascular events.

Patients were included in the study if they had experienced episodes with symptoms lasting less than 24 hours –  classified as possible TIAs – or prolonged episodes of more than 24 hours that scored <5 on the National Institute of Health Stroke Scale  at presentation – classified as minor strokes.

The mean age of study participants was 69 years, and the most common risk factor was hypertension (69%), followed by hyperlipidaemia (52%), diabetes (17%), AF (17%), prior TIA (13%) or prior stroke (10%).

In all, 38% of participants had at least one known cardiovascular morbidity and of those, two-thirds (68%) were taking an antiplatelet agent at the time of the TIAMS event, while 14% were taking an anticoagulant agent.

However, findings published in Frontiers in Neurology showed that only 9.1% of all study participants were taking an anticoagulation agent at the time of the possible TIAMS event.

While 89% of the 102 participants with known AF had a CHA2DS2-VASc score of ≥2 – indicating a moderate-high stroke risk and a need for anticoagulant medication – less than half (46%) were taking such therapy.

The findings also revealed that more than one-third of participants who were taking antiplatelet therapy had no known history of cardiovascular morbidity – so no apparent indication for the medication.

Of the participants who were taking either an antiplatelet or anticoagulant agent, 10% had stopped their medication in the month prior to experiencing the possible TIAMS event.

While almost half of those stopped medication in preparation for an invasive procedure, 30% did so of their own volition and 13% forgot to take their medication, with only one patient stopping due to bleeding.

The authors suggested that GPs needed to carefully consider the potential risk and benefits when considering stopping patients’ anticoagulation or antiplatelet therapy, and the need to restart it promptly as soon as it was safe after discontinuation.

Lead researcher Dr Shinya Tomari, international visiting research fellow with the Priority Research Centre for Stroke at the University of Newcastle, said it was concerning that antiplatelet agents appeared to be prescribed inappropriately to some patients, and that anticoagulants were underused in patients with AF.

“GPs should be encouraged to calculate CHA2DS2-VASc score and consider the need for anticoagulation in patients presenting with AF,” the authors wrote in the study.

“Presentation with possible TIAMS provides a key opportunity to start anticoagulation therapy if appropriate based on risk stratification and bleeding risk.”

Given the finding that patients had stopped or forgotten to take their medication, Dr Tomari suggested that practitioners need to explain to patients why they are starting anticoagulants or antiplatelet medication and how long they need to keep taking it.

“Some patients understand the importance of keeping taking these kinds of drugs, but others don’t,” he said.

The study is part of the ongoing INSIST (INternational comparison of Systems of care and patient outcomes In minor Stroke and Tia). Dr Tomari said further research was underway on outcomes, processes of care and comparisons between GP and specialist management of possible TIAMS cases.

Already a member?

Login to keep reading.

OR
Email me a login link
logo

© 2022 the limbic